Maine, 2007Winter Storm in Maine, November 22, 2007
November 22, 2007 · NWS CAR · 3 events in 3 counties and zones
Low pressure tracking across southern Maine to the maritimes brought a wintry mix of precipitation to northern Maine during Thanksgiving. freezing rain and rain before ending.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure tracking across southern Maine to the maritimes brought a wintry mix of precipitation to northern Maine during Thanksgiving. The precipitation started in the form of snow during the early morning hours...then eventually mixed with sleet...freezing rain and rain before ending. Snow accumulations of 4 to 8 inches occurred across northern portions of Aroostook county...with the heavier accumulations generally across northern and higher terrain areas. Sleet and freezing rain accumulations ranged from one-quarter to three-quarters of an inch. The combination of snow and ice broke some tree limbs which fell on power lines contributing to scattered power outages.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Nov 21, 3:50 PM EST, 11 hours 10 minutes earlier.
Area forecast discussion, Nov 21, 3:50 PM EST, 11 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
350 PM EST WED NOV 21 2007
.SYNOPSIS...
LOW PRESSURE DEVELOPING IN THE OHIO VALLEY WILL MOVE INTO NEW YORK
STATE THURSDAY MORNING...ACROSS COASTAL MAINE THURSDAY NIGHT...
BEFORE REACHING EASTERN NEW BRUNSWICK CANADA LATER FRIDAY. UNSETTLED
WEATHER CONDITIONS WILL OVERSPREAD ALL OF NORTHERN NEW ENGLAND AS
THE STORM APPROACHES.
&&
.NEAR TERM /THROUGH TONIGHT/...
A BROAD WARM AIR ADVECTION PATTERN IS EXPECTED TO COMMENCE TONIGHT
WELL AHEAD OF LOW PRESSURE FORMING FROM THE OHIO VALLEY TO NEW
YORK. TIGHTENING THERMAL GRADIENT ALONG WITH INCREASING LOW LEVEL
FORCING WILL SIGNAL A RAPID INCREASE AND EXPANSION OF PCPN ACROSS
OUR FORECAST AREA (FA) TNGT. THERMAL CONSIDERATIONS SUGGEST RAIN
IN THE FAR SOUTH...SNOW SLEET AND FREEZING RAIN CENTRAL AND SNOW
IN THE NORTH. WE HAVE USED A BLEND OF HPC/GFS AND NAM FOR QPF...
ALL OF WHICH ARE IN THE BALLPARK. HEADLINES WILL START WITH WINTER
WX ADVISORIES TONIGHT DOWNEAST INTERIOR AND CENTRAL...WITH WINTER
STORM WARNINGS FOR THE NORTH.
&&
.SHORT TERM /THURSDAY AND THURSDAY NIGHT/...
GFS ENSEMBLE/SREF AND EUROPEAN MODEL ALL VERY SIMILIAR IN TAKING
LOW PRESSURE ACROSS THE COASTAL PLAIN OF MAINE LATER THURSDAY INTO
THURSDAY EVENING. THIS IS SLIGHTLY SOUTH / OR RIGHT / OF THE
OPERATIONAL GFS AND VERY SIMILIAR TO PAST RUNS. CONSIDERABLE
TIGHTENING OF BAROCLINIC ZONE ACROSS OUR FA...COUPLED WITH RIGHT
ENTRANCE REGION OF AN ANTICYCLONIC JET THROUGH QUEBEC...WILL
SPELL POTENTIAL FOR SIGNIFICANT PCPN OVER THE NORTH ON THANKSGIVING
DAY. MODELS APPEAR VERY SIMILAR / AND CONSISTENT / IN THEIR QPF
TRENDS. PCPN TYPE WILL BE THE BUG-A-BOO. VARIOUS THERMAL THICKNESS
PROFILES PLUS BUFKITT DATA WERE INDICATING A PUSH NORTH OF THE
WARMER AIR AT THE SFC-850 MB LAYER AND ALSO 850-700 MB LAYER.
SENSIBLE WX SUGGESTS ALL RAIN SOUTH...A MIXTURE IN THE CENTRAL
SECTIONS TRANSITIONING TO RAIN...WHILE THE NORTH WILL GO FROM SNOW
TO SLEET AND FREEZING RAIN. ENUF WARM AIR MIGHT SNEAK INTO THE NE
FOR A CHANGE TO RAIN. NEUTRAL TO POSITIVE TILT OF UPR TROF HOWEVER
DOES NOT SUPPORT A BIG WARM-UP...SO WILL HAVE TO CLOSELY MONITOR
HOW THERMAL PROFILES CHANGE. FRONT0GENETICAL FORCING ALSO SUGGESTS
A BAND...PERHAPS NARROW...OF VERY SIGNIFICANT PCPN IN THE NORTH.
WE WILL RUN ADVISORIES CENTRAL TO MIDDAY THURSDAY...WITH WARNINGS
IN THE NORTH.
LOW PRESSURE SHOULD QUICKLY EXIT... FROM COASTAL MAINE INTO NEW
BRUNSWICK...THURSDAY EVENING. PCPN SHOULD COME TO AN END EARLY IN
THE SOUTH...AND AROUND MIDNIGHT IN THE NORTH. BLUSTERY AND COLDER
TYPE CONDITIONS WILL THEN FOLLOW ON THE HEELS OF THE EXITING LOW
PRESSURE SYSTEM.
&&
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
HIGH PRESSURE SET TO ROLL ACROSS THE AREA IN THE WAKE OF THE
THANKSGIVING DAY STORM. THIS WILL PROVIDE A COOL BUT FAIRLY DRY
WEEKEND. THE ONLY EXCEPTION MAY BE SOME LINGERING SNOW SHOWER
ACTIVITY IN NORTHEAST AROOSTOOK COUNTY ON FRIDAY AND FRIDAY NIGHT.
THE NEXT WEATHER MAKER TO MOVE INTO THE AREA WILL BE ON
MONDAY/TUESDAY. THE 00Z AND 06Z GFS WERE OUTLIERS COMPARED TO
OTHER MODEL GUIDANCE. SPECIFICALLY THE ECMWF WAS A BIT QUICKER
MOVING THIS SYSTEM INTO THE NE. THE NEW 12Z GFS HAS SINCE TRENDED
HEAVILY TOWARD THE ECMWF SOLUTION. WITH ALL GUIDANCE STARTING TO
TREND TOWARD AGREEMENT...THE CONFIDENCE IN THE FORECAST IS NOW
MODERATE. THE FORECAST WAS INITIALIZED WITH GRIDDEDMOS AND
ADJUSTED SLIGHTLY ON THE MON/TUE TO BRING PRECIPITATION IN A BIT
EARLIER AND TO UP POPS A BIT AS WELL.
&&
.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
WIDESPREAD IFR CONDITIONS EXPECTED TONIGHT THROUGH EARLY FRIDAY
MORNING AS THE AFOREMENTIONED STORM SYSTEM PASSES BY. PRECIPITATION
WILL BE A WINTRY MIX FOR AREAS IN CENTRAL MAINE. TERMINALS AT
KMLT...KHUL...KPQI...KCAR...KGNR ALL HAVE A HIGH PROBABILITY OF
FREEZING RAIN AT THE SURFACE OR IN THE VERY LOW LEVELS OF THE
ATMOSPHERE. PLEASE CONSULT TERMINAL FORECASTS FOR DETAILS.
A RIDGE OF HIGH PRESSURE WILL THEN SETTLE ACROSS THE REGION LATER
FRIDAY INTO SATURDAY WITH IMPROVING CONDITIONS. A WEAKER WEATHER
FEATURE WILL START TO IMPACT THE REGION SUNDAY INTO MONDAY WITH
LOWERING CIGS AND VSBYS IN A CHANCE OF DEVELOPING PRECIPITATION.
&&
.MARINE...
INITIALLY RATHER LARGE SWELLS BEING REPORTED ACROSS PARTS OF OUR
WATERS...CONSIDERABLY HIGHER THAN WAVE WATCH GUIDE. AS LOW
PRESSURE APPROACHES TONIGHT THROUGH THURSDAY...WINDS TO INCREASE
AND SEAS TO REMAIN CHAOTIC. SCA HEADLINES UP AND WILL CONTINUE
THROUGH LATE THURSDAY NIGHT. PERHAPS MINIMAL GALES LATE THURSDAY
NIGHT.
IN THE WAKE OF EXITING LOW PRESSURE FRIDAY BLUSTERY NWLY FLOW TO
SETTLE OVER THE WATERS WITH SEAS DIMINISHING.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...WINTER STORM WARNING FROM 10 PM THIS EVENING TO MIDNIGHT EST
THURSDAY NIGHT FOR MEZ001>004.
WINTER WEATHER ADVISORY FROM 10 PM THIS EVENING TO 6 AM EST
THURSDAY FOR MEZ011-031-032.
WINTER WEATHER ADVISORY FROM 10 PM THIS EVENING TO 1 PM EST
THURSDAY FOR MEZ005-006-010.
MARINE...SMALL CRAFT ADVISORY UNTIL 5 AM EST FRIDAY FOR ANZ050>052.
&&
NEAR TERM...STUREY/FOSTER
SHORT TERM...FOSTER/STUREY
LONG TERM...LERICOS
AVIATION...LERICOS
MARINE...LERICOS/STUREYHazardous weather outlook, Nov 21, 4:15 PM EST, 10 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
415 PM EST WED NOV 21 2007
MEZ001>004-220900-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-
415 PM EST WED NOV 21 2007
...WINTER STORM WARNING IN EFFECT FROM 10 PM THIS EVENING TO
MIDNIGHT EST THURSDAY NIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
MAINE...NORTHERN MAINE AND WEST CENTRAL MAINE.
.DAY ONE...TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS PLEASE REPORT SEVERE WEATHER BY CALLING THE SPOTTER
HOTLINE. ALL OTHERS PLEASE CALL IN REPORTS USING THE AUTOMATED
REPORTING SYSTEM BY CALLING TOLL FREE 877-633-6772.
MEZ011-031-032-220900-
CENTRAL PENOBSCOT-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
415 PM EST WED NOV 21 2007
...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 6 AM
EST THURSDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE AND SOUTHEAST MAINE.
.DAY ONE...TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS PLEASE REPORT SEVERE WEATHER BY CALLING THE SPOTTER
HOTLINE. ALL OTHERS PLEASE CALL IN REPORTS USING THE AUTOMATED
REPORTING SYSTEM BY CALLING TOLL FREE 877-633-6772.
MEZ005-006-010-220900-
NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-CENTRAL PISCATAQUIS-
415 PM EST WED NOV 21 2007
...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 1 PM
EST THURSDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE AND NORTHERN MAINE.
.DAY ONE...TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS PLEASE REPORT SEVERE WEATHER BY CALLING THE SPOTTER
HOTLINE. ALL OTHERS PLEASE CALL IN REPORTS USING THE AUTOMATED
REPORTING SYSTEM BY CALLING TOLL FREE 877-633-6772.
MEZ015>017-029-030-220900-
SOUTHERN PENOBSCOT-INTERIOR HANCOCK-CENTRAL WASHINGTON-
COASTAL HANCOCK-COASTAL WASHINGTON-
415 PM EST WED NOV 21 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE AND
SOUTHEAST MAINE.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED.
ANZ050>052-220900-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
415 PM EST WED NOV 21 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED.
STUREY
Winter Storm, Northwest Aroostook
- When
- November 22, 3:00 AM EST to 9:00 PM EST
- Where
- Northwest Aroostook forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.659, -68.599 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 4 to 8 inches...with the greater totals generally occurring across northern and higher terrain areas. Sleet and freezing rain accumulations ranged from one-quarter to three-quarters of an inch.
Winter Storm, Northeast Aroostook
- When
- November 22, 3:00 AM EST to 9:00 PM EST
- Where
- Northeast Aroostook forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.659, -68.599 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 4 to 7 inches...with the greater totals generally occurring across northern and higher terrain areas. Sleet and freezing rain accumulations ranged from one-quarter to three-quarters of an inch.
Winter Storm, Northern Somerset
- When
- November 22, 3:00 AM EST to 9:00 PM EST
- Where
- Northern Somerset forecast zone
- Reported by
- Public
- Coordinates
- 45.514, -69.959 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 2 to 4 inches...with the greater totals generally occurring across northern and higher terrain areas. Sleet and freezing rain accumulations ranged from one-quarter to three-quarters of an inch.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in New Mexico, November 22 to 24, 20071 death · 9 events
- Frost and Freeze and Strong Wind in California, November 22 to 24, 2007$42,000 · 8 events
- Lake-Effect Snow in Michigan, November 22 to 23, 2007$20,000 · 1 event
- Heavy Snow and Winter Weather in Texas, November 22, 2007$10,000 · 7 events
- Flooding in Indiana, November 22 to 25, 2007$5,000 · 5 events
- Heavy Snow in Texas, November 22, 20074 events
- High Wind in Alaska, November 22, 200778 kt wind · 2 events
- Marine Thunderstorm Wind in Gulf of Mexico, November 22, 20071 event
- Damaging Wind in Alabama, November 22, 2007$10,000 · 50 kt wind · 1 event
- Strong Wind in Virginia, November 22, 2007$5,000 · 1 event
- Lightning Strike in Texas, November 22, 2007$5,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 61076, 61077, 61078.